Minnesota, 2016

Flash Flooding and Hail in Minnesota, July 11 to 12, 2016

July 11 to 12, 2016 · NWS DLH · 27 events in 4 counties and zones

Thunderstorms brought hail and damaging winds to isolated parts of central and east central Minnesota during the afternoon of July 11th, as well as a long period of heavy rains into the evening. A stationary front pumped very humid air into Minnesota later in the day, with precipitable water values reaching around 2 inches, and brought a long duration of moderate to heavy rains to the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Thunderstorms brought hail and damaging winds to isolated parts of central and east central Minnesota during the afternoon of July 11th, as well as a long period of heavy rains into the evening. A stationary front pumped very humid air into Minnesota later in the day, with precipitable water values reaching around 2 inches, and brought a long duration of moderate to heavy rains to the area. There were widespread rainfall totals (Multi-Radar/Multi-Sensor analysis) of 3 to 6 inches stretching from Pine and southern Carlton Counties to the southern half of Cass County. There was a corridor of about 6 to 9 stretching from east central Pine County to near and just north of the Brainerd area. There were rainfall reports around 9 near Cloverton (east central Pine County), Finlayson and Hinckley (west central Pine County), and near Brainerd. The subsequent flooding caused closures and/or damage to some roads across the region. The stretch of Interstate 35 from Hinckley to Sandstone was fully closed for about a couple hours late Monday evening into early Tuesday morning, around midnight. There was a lot of street flooding in Moose Lake and Brainerd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 11, 11:38 AM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 11, 11:38 AM CST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1238 PM CDT MON JUL 11 2016

.UPDATE...
Issued at 1238 PM CDT Mon Jul 11 2016

Updated for the new 18Z Aviation Discussion below.

UPDATE Issued at 1135 AM CDT Mon Jul 11 2016

Lowered max temps several degrees in northeast Minnesota, but just
a few degrees in northwest Wisconsin due to cloud cover. Overall
decreasing trend seen on radar, but will see a rebound later due
to slow moving short wave trof. Minor adjustments to other
elements as well.

UPDATE Issued at 936 AM CDT Mon Jul 11 2016

The thunderstorms have diminished across northwest Wisconsin and
adjusted pops accordingly. The same is true for north central
Minnesota, roughly north of Cutfoot to Ely. Some showers and
storms were departing the Arrowhead, while a more general area of
showers were moving in behind it. The Brainerd Lakes area to Lake
Winnibigoshish through Grand Rapids and Aitkin were still seeing
some storms with moderate rainfall. Made some adjustments based on
these trends.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 201 AM CDT Mon Jul 11 2016

Large line of storms will be entering our western zones around 3
am. This line of storms has a history of producing damaging winds
greater than 70 mph. The best chance of severe of damaging winds
will be south of U. S. Highway 2 in area of extreme instability and
moisture gradient aided by inflow winds of 45 to 50 knots.

.LONG TERM...(Tuesday night through Sunday)
Issued at 239 AM CDT Mon Jul 11 2016

A return to seasonable conditions mid to late week, then a warming
trend into the weekend. A few chances for rain showers in the
northwest flow pattern that develops, with a low chance for
thunderstorms over the weekend.

On the synoptic scale the mature low over southern Manitoba Tuesday
night will lift northeast towards Hudson Bay and weaken, partially
due to a mid-level ridge over the lower Great Lakes into New
England. To the west zonal flow will give way to weak ridge
developing over the Rockies late-week, gradually sliding eastward
into the northern Plains over the weekend as a weak shortwave
trough moves in across southern British Columbia. This will result
in a northwest flow pattern aloft through the rest of the work week.
In this northwest flow pattern a few weak clipper-like disturbances
are expected to result in a chance of showers across northern
Minnesota Wednesday, expanding into northwest Wisconsin Thursday. On
Friday an area of high pressure builds across the upper Mississippi
river valley, moving east towards the lower Great Lakes on Saturday.
As that high moves to the east and a weak mid-level ridge builds in
temperatures will warm to above normal, with a chance for showers
and few thunderstorms through the week associated with both a weak
warm front lifting northeast into the region as a series of weak mid-
level shortwave troughs behind the ridge axis.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1238 PM CDT Mon Jul 11 2016

There is low confidence in the forecast. Showers and thunderstorms
this morning have complicated the forecast for additional showers
and storms this afternoon and evening. Conditions will probably
return to VFR this afternoon, and there will be an increasing
chance of thunderstorms this afternoon, with the peak of activity
likely late this afternoon and this evening when a cold front
approaches the region from the west. Some of the storms could be
severe. There are increasing indications that low (LIFR or IFR)
conditions could develop late this evening and overnight in the
wake of the front when fog and low stratus develop across the
Northland.

The VFR conditions should return Tuesday morning, as well as gusty
southwest winds by the late morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  73  66  82  62 /  90  80  10  10
INL  77  64  80  61 /  70  70  30  40
BRD  76  65  84  63 / 100  70  10   0
HYR  85  71  85  63 /  70  70  20  10
ASX  85  70  85  64 /  70  60  20  10

&&

.DLH Watches/Warnings/Advisories...
WI...Beach Hazards Statement until 8 PM CDT this evening for WIZ001.

MN...Beach Hazards Statement until 8 PM CDT this evening for MNZ037.

LS...Small Craft Advisory until 10 PM CDT this evening for LSZ144-145.

&&

UPDATE...Grochocinski
SHORT TERM...clc
LONG TERM...JJM
AVIATION...Grochocinski
Hazardous weather outlook, Jul 11, 3:10 AM CST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
410 AM CDT MON JUL 11 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-120945-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
410 AM CDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

MULTIPLE ROUNDS OF STRONG TO SEVERE STORMS WILL IMPACT THE ENTIRE
NORTHLAND TODAY AND TONIGHT...WITH THE STRONGEST STORMS CAPABLE
OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL.

STRONG NORTHEAST WINDS WILL INCREASE THE THREAT OF RIP
CURRENTS...MAINLY IN THE DULUTH ENTRY AFFECTING THE PARK POINT
BEACH IN DULUTH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTHWEST WISCONSIN ON
TUESDAY...WITH A FEW STRONG STORMS POSSIBLE.

THERE WILL BE A CHANCE FOR THUNDERSTORMS SATURDAY AND SUNDAY...BUT
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS WILL LIKELY BE NEEDED TODAY.

LSZ121-140>148-120945-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
410 AM CDT MON JUL 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NORTHEAST WINDS ACROSS WESTERN LAKE SUPERIOR TODAY WILL RESULT IN
BUILDING WAVES...MAINLY AT THE HEAD OF THE LAKE. SEE THE LATEST
MARINE WEATHER MESSAGE FOR DETAILS ON A SMALL CRAFT ADVISORY IN
EFFECT.

MULTIPLE ROUNDS OF STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TODAY
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY AND WEDNESDAY SOUTH-SOUTHWEST WINDS WILL INCREASE...POSSIBLY
RESULTING IN HAZARDOUS CONDITIONS FOR SMALL CRAFT.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS SATURDAY AND SUNDAY...BUT
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

JJM

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

In the hours before

Special weather statement, Jul 11, 12:53 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
153 PM CDT MON JUL 11 2016

MNZ037-038-WIZ001-006-007-111930-
CARLTON/SOUTH ST. LOUIS-PINE-DOUGLAS-WASHBURN-BURNETT-
153 PM CDT MON JUL 11 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CARLTON...
NORTHEASTERN PINE...NORTHEASTERN BURNETT...SOUTHWESTERN DOUGLAS AND
NORTHWESTERN WASHBURN COUNTIES...

AT 152 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR MAHTOWA...TO NEAR TRADE LAKE...AND MOVING EAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
WEBSTER...WEBB LAKE WISCONSIN...DAIRYLAND...HOLYOKE...SOUTH RANGE...
FOXBORO...DANBURY...CLOVERTON...DUXBURY...OAKLAND...NICKERSON...
KERRICK... PATTISON STATE PARK...RIVERSIDE...PATZAU...COZY
CORNER...AMNICON LAKE...
HARLIS...LYMAN LAKE AND BIRCH ISLAND LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD.

LAT...LON 4582 9255 4646 9265 4662 9196 4594 9201
TIME...MOT...LOC 1852Z 260DEG 26KT 4659 9268 4575 9253

STEWART
Special weather statement, Jul 11, 1:16 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
216 PM CDT MON JUL 11 2016

MNZ034>036-111945-
SOUTH AITKIN-CROW WING-NORTHERN AITKIN-
216 PM CDT MON JUL 11 2016

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL AITKIN AND NORTHERN
CROW WING COUNTIES...

AT 216 PM CDT...A STRONG THUNDERSTORM WAS OVER IRONTON...OR 12 MILES
NORTHEAST OF BRAINERD...MOVING EAST AT 50 MPH.

WIND GUSTS UP TO 30 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  DEERWOOD AND CUYUNA AROUND 220 PM CDT.
  AITKIN AROUND 235 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CUYUNA COUNTRY STATE
PARK...UPPER MISSION LAKE...BAIN...WOODROW...HASSMAN...EDWARD LAKE...
ROSSBURG...GUN LAKE...MISSION AND FARM ISLAND LAKE.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

LAT...LON 4683 9349 4647 9326 4634 9409 4656 9427
TIME...MOT...LOC 1916Z 254DEG 42KT 4648 9400

G2
Special weather statement, Jul 11, 1:26 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
226 PM CDT MON JUL 11 2016

MNZ037-038-WIZ001-006-112000-
CARLTON/SOUTH ST. LOUIS-PINE-DOUGLAS-BURNETT-
226 PM CDT MON JUL 11 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CARLTON...
NORTHEASTERN PINE...NORTHEASTERN BURNETT AND SOUTHWESTERN DOUGLAS
COUNTIES...

AT 225 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
6 MILES SOUTH OF NEMADJI...TO NEAR DANBURY...AND MOVING NORTHEAST AT
40 MPH.

WIND GUSTS UP TO 50 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
WEBSTER...WEBB LAKE
WISCONSIN...DAIRYLAND...HOLYOKE...FOXBORO...DANBURY...
CLOVERTON...DUXBURY...OAKLAND...NICKERSON...KERRICK...RIVERSIDE...
MARKVILLE...KINGSDALE...DUQUETTE...YELLOW LAKE...MOOSE
JUNCTION...COZY CORNER AND HARLIS.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.

LAT...LON 4642 9267 4655 9225 4612 9205 4605 9205
      4586 9242
TIME...MOT...LOC 1925Z 235DEG 36KT 4639 9256 4594 9239

STEWART
Special weather statement, Jul 11, 1:43 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
243 PM CDT MON JUL 11 2016

MNZ035-036-112015-
SOUTH AITKIN-NORTHERN AITKIN-
243 PM CDT MON JUL 11 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL AITKIN
COUNTY...

AT 243 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER AITKIN...OR
14 MILES NORTH OF MILLE LACS LAKE...MOVING EAST AT 70 MPH.

WIND GUSTS UP TO 50 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
BIG SANDY
LAKE...AITKIN...MCGREGOR...PALISADE...TAMARACK...KIMBERLY...
BALSAM...HASSMAN...SHESHEBEE...ROSSBURG...GUN LAKE...FLOWAGE
LAKE...RIPPLE LAKE...LAWLER...GLORY...WALDECK...RICE LAKE WILDLIFE
REFUGE...PINE KNOLL AND SAVANNA PORTAGE STATE PARK.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.

TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD.

LAT...LON 4663 9378 4682 9313 4644 9309 4641 9376
      4659 9378
TIME...MOT...LOC 1943Z 259DEG 60KT 4652 9367

STEWART
Special weather statement, Jul 11, 1:46 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
246 PM CDT MON JUL 11 2016

MNZ034-036-112000-
SOUTH AITKIN-CROW WING-
246 PM CDT MON JUL 11 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN AITKIN AND EAST
CENTRAL CROW WING COUNTIES...

AT 246 PM CDT...A STRONG THUNDERSTORM WAS OVER IRONTON...OR 12 MILES
NORTHEAST OF BRAINERD...MOVING EAST AT 60 MPH.

WIND GUSTS UP TO 45 MPH...PEA SIZE HAIL...TORRENTIAL RAINFALL...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MILLE LACS
LAKE...CROSBY...AITKIN...IRONTON...DEERWOOD...CUYUNA...CEDAR
LAKE...BAY LAKE...GLEN...WEALTHWOOD...RIVERTON...TROMMALD...CUYUNA
COUNTRY STATE PARK...ROSSBURG...FARM ISLAND LAKE...RIPPLE LAKE AND
GLORY.

SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD.

LAT...LON 4634 9405 4652 9408 4661 9354 4634 9350
TIME...MOT...LOC 1946Z 263DEG 51KT 4645 9396

STEWART
Local storm report, Jul 11, 1:53 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
253 PM CDT MON JUL 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             2 SE AITKIN             46.51N 93.68W
07/11/2016  M0.25 INCH       AITKIN             MN   STORM CHASER

&&

WL

The radar

The Duluth radar (KDLH), 142 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

24 flash flood, 2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Crow Wing

When
July 11, 1:54 PM CST
Where
Crow Wing County, 0.69 mi N of Ironton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.480, -94.000

Hail, Crow Wing

When
July 11, 2:02 PM CST
Where
Crow Wing County, 0.69 mi S of Deerwood
Measured
1 in hail
Reported by
Public
Coordinates
46.470, -93.900

There was video of the falling hail up to the size of quarters.

Thunderstorm Wind, Pine

When
July 11, 2:17 PM CST
Where
Pine County, 0.48 mi E of Sandstone
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
46.130, -92.860

Downed trees also brought down power lines.

Flash Flood, Aitkin

When
July 11, 4:30 PM CST to 9:30 PM CST
Where
Aitkin County, 5.02 mi S of East Lake to 5.17 mi S of East Lake
Cause
Heavy Rain
Reported by
State Official
Coordinates
46.478, -93.284

Ten to 12 of water covered County Road 4 near the bridge over the Rice River.

Flash Flood, Aitkin

When
July 11, 4:30 PM CST to 9:30 PM CST
Where
Aitkin County, 1.64 mi SSE of Aitkin to 1.71 mi SSE of Aitkin
Cause
Heavy Rain
Reported by
State Official
Coordinates
46.508, -93.687

There was 10 to 12 of water of the roadway at the intersection of 344th Street and County Road 12. A car was pushed by the water.

Flash Flood, Aitkin

When
July 11, 4:30 PM CST to 9:30 PM CST
Where
Aitkin County, 0.76 mi S of Kimberly to 0.82 mi SSE of Kimberly
Cause
Heavy Rain
Reported by
State Official
Coordinates
46.559, -93.467

There was 10 to 12 of water on the Roadway at the intersection of County Road 5 and Rice River Crossing near Kimberly, MN.

Flash Flood, Crow Wing

When
July 11, 5:26 PM CST to 9:30 PM CST
Where
Crow Wing County, 0.35 mi W of Crosby to 0.36 mi W of Crosby
Cause
Heavy Rain
Reported by
Public
Coordinates
46.480, -93.957

There was flooding in low-lying areas of Crosby, MN, such as in the park near Serpent Lake.

Flash Flood, Crow Wing

When
July 11, 6:15 PM CST to July 12, 12:15 AM CST
Where
Crow Wing County, 1.6 mi E of Baxter to 1.6 mi SW of Brainerd
Cause
Heavy Rain
Reported by
State Official
Coordinates
46.350, -94.246

There was 1' of water on the road in the Industrial Park area in Baxter, MN. There was also water covering a stretch of Highway 371 in Baxter.

Flash Flood, Crow Wing

When
July 11, 6:15 PM CST to July 12, 12:15 AM CST
Where
Crow Wing County, 4.76 mi N of Baxter to 4.65 mi N of Baxter
Cause
Heavy Rain
Reported by
State Official
Coordinates
46.419, -94.290

Water covered the intersection of Highway 371 and Birchdale Road.

Flash Flood, Aitkin

When
July 11, 6:51 PM CST to July 12, 1:00 AM CST
Where
Aitkin County, 1.16 mi SSE of East Lake to 1.27 mi ESE of East Lake
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.535, -93.259

The Aitkin County Sheriff's Office reported flooding along a stretch of County Road 13 between the communities of East Lake and Lawler.

Flash Flood, Carlton

When
July 11, 7:25 PM CST to July 12, 1:25 AM CST
Where
Carlton County, 2.9 mi WNW of Frogner to 2.87 mi WNW of Frogner
Cause
Heavy Rain
Reported by
Public
Coordinates
46.549, -92.385

Floodwaters washed out parts of Sheetz Road, and water was flowing into the windows and garage of a residence on the road.

Flash Flood, Carlton

When
July 11, 8:00 PM CST to July 12, 2:00 AM CST
Where
Carlton County, 0.65 mi WNW of Moose Lake to 0.66 mi WNW of Moose Lake
Cause
Heavy Rain
Reported by
State Official
Coordinates
46.455, -92.762

There was a lot of standing water at the intersection of Elm Avenue and Arrowhead Lane.

Flash Flood, Carlton

When
July 11, 8:00 PM CST to July 12, 2:00 AM CST
Where
Carlton County, 0.82 mi N of Moose Lake to 0.87 mi N of Moose Lake
Cause
Heavy Rain
Reported by
State Official
Coordinates
46.462, -92.749

Floodwaters washed out a stretch of County Road 61 near the intersection with Mills Road. There was about 1' of standing water.

Flash Flood, Carlton

When
July 11, 8:00 PM CST to July 12, 2:00 AM CST
Where
Carlton County, 6.67 mi NE of Automba to 6.52 mi NE of Automba
Cause
Heavy Rain
Reported by
State Official
Coordinates
46.580, -92.910

Floodwaters near the intersection of County Roads 129 and 73 made the road impassable.

Flash Flood, Carlton

When
July 11, 8:00 PM CST to July 12, 2:00 AM CST
Where
Carlton County, 0.69 mi NW of Moose Lake to 0.71 mi NW of Moose Lake
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
46.456, -92.761

There was flooding in front of the Moose Lake Implement and Sport Monday evening, as well the nearby areas of Fifth Street and Industrial Road.

Flash Flood, Pine

When
July 11, 9:12 PM CST to July 12, 3:12 AM CST
Where
Pine County, 1.21 mi W of Hinckley to 1.47 mi WNW of Hinckley
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
46.021, -92.955

Some low-lying areas of Hinckley had more than 6 of water over the roads, including on a stretch of Dunn Avenue, and near the intersection of 3rd Street and Lawler Avenue.

Flash Flood, Crow Wing

When
July 11, 10:00 PM CST to July 12, 4:00 AM CST
Where
Crow Wing County, 2.15 mi NE of Baxter to 2.12 mi W of Brainerd
Cause
Heavy Rain
Reported by
Public
Coordinates
46.370, -94.245

There was standing water near the intersection of Highway 371 and Wioda Road in Baxter, MN.

Flash Flood, Pine

When
July 11, 10:00 PM CST to July 12, 4:00 AM CST
Where
Pine County, 1.13 mi WNW of Sturgeon Lake to 1.12 mi WNW of Sturgeon Lake
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
46.383, -92.843

The Moose Horn River swelled and flooded the Farm to Market Road (Highway 46) bridge just west of the Sturgeon Lake, MN.

Flash Flood, Pine

When
July 11, 10:00 PM CST to July 12, 4:00 AM CST
Where
Pine County, 1.05 mi NE of Bruno to 0.62 mi ENE of Bruno
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
46.289, -92.652

The Minnesota Department of Transportation closed Highway 23 in and near Bruno, MN because of flooding.

Flash Flood, Aitkin

When
July 11, 10:00 PM CST to July 12, 4:00 AM CST
Where
Aitkin County, 5.6 mi WNW of Solana to 5.53 mi WNW of Solana
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
46.341, -93.263

The Duluth News Tribune reported that the Aitkin County Sheriff's Office reported Highway 27 and 65 were under water in the Dads Corner, MN area.

Flash Flood, Pine

When
July 11, 10:00 PM CST to July 12, 4:00 AM CST
Where
Pine County, 0.57 mi NNE of Sandstone to 0.43 mi NNE of Sandstone
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.138, -92.868

The Pine County Sheriff's Office reported Ash Avenue in Sandstone, MN, near the park, was under 4 to 5 feet of water.

Flash Flood, Pine

When
July 11, 10:00 PM CST to July 12, 4:00 AM CST
Where
Pine County, 0.49 mi NNE of Askov to 0.2 mi NNE of Askov
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.187, -92.776

The Pine County Sheriff's Office reported Pioneer Lane was under water in Askov, MN.

Flash Flood, Pine

When
July 11, 10:00 PM CST to July 12, 4:00 AM CST
Where
Pine County, 3.02 mi ENE of Finlayson to 3.08 mi ENE of Finlayson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.224, -92.867

The Pine County Sheriff's Office reported water over the road near the intersection of Highway 61 and Eds Road.

Flash Flood, Pine

When
July 11, 10:00 PM CST to July 12, 4:00 AM CST
Where
Pine County, 0.61 mi WNW of Sturgeon Lake to 0.54 mi NNW of Sturgeon Lake
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.384, -92.831

The Pine County Sheriff's Office reported roads and yards within Sturgeon Lake, MN under water.

Flash Flood, Crow Wing

When
July 11, 10:00 PM CST to July 12, 4:00 AM CST
Where
Crow Wing County, 7.13 mi SSE of Emily to 7.11 mi SE of Emily
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.643, -93.868

The Crow Wing County Sheriff's Office reported a stretch of County Road 105 near Thompson Lake was closed due to flooding.

Flash Flood, Pine

When
July 11, 10:30 PM CST to July 12, 4:30 AM CST
Where
Pine County, 0.57 mi NW of Sandstone Arpt to 0.44 mi N of Hinckley
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
46.125, -92.889

The Minnesota Department of Transportation closed the stretch of Interstate 35 between Hinckley and Sandstone for a short period around midnight because of water on the roadway. Traffic was re-routed to Highway 61. The interstate was partially opened by 1 am in the morning.

Flash Flood, Crow Wing

When
July 11, 10:30 PM CST to July 12, 4:30 AM CST
Where
Crow Wing County, 1.71 mi ENE of Baxter to 1.7 mi E of Baxter
Cause
Heavy Rain
Reported by
Public
Coordinates
46.355, -94.245

There was water covering the road at the intersection of Highway 371 and Excelsior Road in Baxter, MN.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653278, 653279, 653283, 654364, 654365, 654366, 654368, 654478, 654479, 654544, 654500, 654501, 654502, 654503, 654506, 654371, 654480, 654529, 654530, 654531, 654532, 654533, 654534, 654535, 654557, 654376, 654481.